Oklahoma, 2009

Flash Flood and Hail in Oklahoma, September 21, 2009

September 21, 2009 · NWS OUN · 12 events in 10 counties and zones

A cold front moved southeast through Oklahoma during the day on the 21st as an upper level storm system moved east through the central plains. Thunderstorms developed first over parts of eastern Oklahoma, and built southwest along the front into the southeast half of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved southeast through Oklahoma during the day on the 21st as an upper level storm system moved east through the central plains. Thunderstorms developed first over parts of eastern Oklahoma, and built southwest along the front into the southeast half of Oklahoma. Many of the storms became severe with marginally severe hail and strong winds. Some flooding was reported near Mill Creek, closing several county roads. Minor damage was reported with the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 2:06 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 21, 2:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT MON SEP 21 2009

.DISCUSSION...A SEASONABLY STRONG COLD FRONT WILL SIGNAL THE ARRIVAL
OF FALL...WITH COOL NORTHERLY WINDS KICKING IN TONIGHT AND TOMORROW.
THE WIND SHIFT WAS ALREADY THROUGH MUCH OF WESTERN AND NORTHERN
OKLAHOMA THIS AFTERNOON. THE FRONT WILL DRIVE MORE QUICKLY TO THE
SOUTH RATHER THAN EAST...AS ITS ASSOCIATED UPPER LEVEL LOW DIGS
STRONGLY SOUTHWARD THROUGH THE ROCKIES.

THIS SYSTEM WILL MEET A WARM AND MOIST AIR MASS OVER CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SEVERE STORMS WERE
ONGOING MONDAY AFTERNOON JUST TO OUR NORTHEAST...AND ADDITIONAL
STRONG STORMS WILL BUILD DOWN THE FRONT DURING THE EVENING. UPPER
LEVEL FORCING IS MINIMAL...BUT SUSTAINED LIFT IN THE LOW LEVEL
FRONTAL ZONE SHOULD COMBINE WITH THE WEAKLY CAPPED AND MODERATELY
UNSTABLE AIR MASS TO YIELD WIDESPREAD STORMS TONIGHT. STORM MOTIONS
TO THE EAST AND NORTHEAST SHOULD KEEP INDIVIDUAL CELLS NEARLY
SURFACE BASED...INCREASING THE COVERAGE OF SEVERE WEATHER. WIND
SHEAR AND THERMODYNAMIC PROFILES...HOWEVER...FAVOR MARGINALLY SEVERE
HAIL AND WIND...WITH MORE INTENSE AND ORGANIZED STORMS BEING FEWER
IN NUMBER. ONE CONCERN COULD BE INTENSE RAINFALL...AS BOTH THE NAM
AND GFS HAVE A STRONG QPF SIGNAL IN SOUTHEAST OKLAHOMA. GIVEN THE
SPEED OF MOVEMENT OF THE INDIVIDUAL STORMS AND THE FRONT...THOUGH...
IT WOULD TAKE QUITE A BIT OF TRAINING TO PRODUCE EXCESSIVE RAINFALL.

BACK BEHIND THE FRONT...MODELS INDICATE AN ORGANIZED ZONE OF MID
LEVEL FRONTOGENESIS ROTATING THROUGH OUR REGION FROM WEST TO EAST
BEGINNING THE SECOND HALF OF TONIGHT. THE ACTIVITY WILL BE
LIGHTER...WITH ONLY EMBEDDED THUNDER EXPECTED. GIVEN THE COVERAGE OF
BOTH FORCING AND QPF IN THE MODELS...THOUGH...WE INCREASED POPS
ABOVE MAV GUIDANCE FOR TONIGHT AND TOMORROW...AND LOWERED MAX
TEMPERATURES WHERE CLOUD COVER IS EXPECTED TO PERSIST. IN FACT...THE
COOLER NAM 2-METER TEMPERATURES LOOKED PREFERABLE TO THE MAV MOS FOR
HIGH TEMPS BOTH TUE AND WED.

IN THE EXTENDED...THE GFS AND ITS ENSEMBLE HAVE BEEN CONSISTENT IN
KICKING THE UPPER LOW OUT OF THE ROCKIES FROM THURSDAY INTO FRIDAY.
WE REMAIN SOMEWHAT IN THE MID LEVEL DRY SLOT...BUT WITH THE RECENT
WET WEATHER AND WET GROUND...SOME INSTABILITY IS LIKELY TO
DEVELOP...WITH SCATTERED DIURNAL THUNDERSTORMS. NO CHANGES TO THE
GRIDS BEYOND DAY 3.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  69  52  73 /  60  40  10   0
HOBART OK         56  67  52  74 /  60  40  10   0
WICHITA FALLS TX  61  69  54  77 /  60  40  10   0
GAGE OK           48  72  42  72 /  50  10  10  10
PONCA CITY OK     54  69  51  73 /  60  30  20   0
DURANT OK         66  73  59  74 /  90  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/22
BURKE
Hazardous weather outlook, Sep 21, 10:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON SEP 21 2009

OKZ004>048-050>052-TXZ083>090-221000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH AND EAST OF A LINE
EXTENDING FROM PONCA CITY...TO KINGFISHER AND LAWTON OKLAHOMA...TO
SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH LATE TONIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL TO
THE SIZE OF GOLFBALLS.

DAMAGING WIND GUSTS TO 65 MPH.

ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON INTO EARLY TUESDAY MORNING.

DISCUSSION...
AN UPPER-LEVEL STORM SYSTEM MOVING SOUTH THROUGH THE CENTRAL ROCKIES
AND HIGH PLAINS WILL CONTINUE TO PUSH A COLD FRONT... LOCATED OVER
NORTHWEST OKLAHOMA AT MIDDAY...  SOUTHEASTWARD ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. INCREASING
INSTABILITY AHEAD OF THE FRONT... COMBINED WITH MODEST VALUES OF
DEEP-LAYER WIND SHEAR... WILL LEAD TO THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... ESPECIALLY NEAR
THE COLD FRONT. THE FRONT IS FORECAST TO BE LOCATED A LITTLE
SOUTHEAST OF INTERSTATE 44 BY EARLY EVENING.

THE PRIMARY SEVERE WEATHER THREATS ARE EXPECTED TO BE STRONG WINDS
AND LARGE HAIL. HOWEVER... IF A SURFACE LOW PRESSURE CENTER FORMS
ALONG THE COLD FRONT... IT COULD LOCALLY INCREASE THE SURFACE WIND
SPEEDS. THESE STRONGER WINDS... COMBINED WITH THE DEVELOPMENT OF A
LOW-LEVEL JET... MAY RESULT IN A SMALL TORNADO THREAT THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY SEP 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT MAY ALSO PRODUCE
HEAVY RAIN... LEADING TO LOCALIZED FLOODING PROBLEMS. THIS IS
EXPECTED TO BE MOST PRONOUNCED OVER THE SOUTHEAST PART OF OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM ACTIVITY MAY LINGER INTO TUESDAY. THE STORM SYSTEM
RESPONSIBLE FOR THE COLD FRONT IS EXPECTED TO REMAIN NEARLY
STATIONARY OVER THE PLAINS FOR THE REMAINDER OF THE WEEK... WITH A
CHANCE OF THUNDERSTORMS POSSIBLY ORGANIZING THURSDAY AND FRIDAY AS
THE UPPER STORM SYSTEM BEGINS TO MOVE EAST THROUGH THE CENTRAL
PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

CJS

In the hours before

Special weather statement, Sep 21, 1:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT MON SEP 21 2009

OKZ026-030-212015-
LINCOLN OK-POTTAWATOMIE OK-
257 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN LINCOLN AND
NORTHWEST POTTAWATOMIE COUNTIES.

A SMALL BUT STRONG THUNDERSTORM WAS LOCATED OVER MCLOUD AT 257 PM
CDT...MOVING NORTHEAST AT 25 MPH. HEAVY RAIN AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3551 9679 3537 9705 3543 9714 3546 9714
      3564 9700

CJS
Special weather statement, Sep 21, 2:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT MON SEP 21 2009

OKZ026-030-212045-
LINCOLN OK-POTTAWATOMIE OK-
315 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF PRAGUE AT 315
PM CDT...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3539 9665 3541 9671 3543 9673 3541 9675
      3541 9678 3538 9677 3538 9680 3553 9683
      3571 9661 3540 9661
Special weather statement, Sep 21, 2:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON SEP 21 2009

OKZ028-030-042-212045-
POTTAWATOMIE OK-MCCLAIN OK-PONTOTOC OK-
337 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FAR SOUTHEAST MCCLAIN...
FAR NORTHWEST PONTOTOC AND SOUTHERN POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF WANETTE AT 337
PM CDT...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3487 9693 3493 9707 3515 9698 3507 9677
      3504 9677

CJS

The radar

The Norman radar (KTLX), 50 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pottawatomie

When
September 21, 3:00 PM CST
Where
Pottawatomie County, Asher
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.990, -96.920

Hail, Hughes

When
September 21, 3:20 PM CST
Where
Hughes County, 5 mi N of Holdenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.152, -96.400

The hail was reported on Highway 48.

Hail, Stephens

When
September 21, 3:20 PM CST
Where
Stephens County, 6.78 mi ESE of Duncan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.466, -97.848

The hail was reported on Highway 7, approximately seven miles east-southeast of Duncan, and one mile north.

Hail, Cleveland

When
September 21, 4:04 PM CST
Where
Cleveland County, 8 mi E of Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
35.010, -97.199

Hail, Seminole

When
September 21, 5:25 PM CST
Where
Seminole County, 2 mi W of Wewoka
Measured
0.75 in hail
Reported by
Public
Coordinates
35.150, -96.525

Thunderstorm Wind, Love

When
September 21, 6:25 PM CST
Where
Love County, 9 mi ESE of Overbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.020, -96.995

No damage was reported with the wind gust.

Hail, Marshall

When
September 21, 6:30 PM CST
Where
Marshall County, 6.02 mi W of Oakland
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.100, -96.895

The hail was reported on Highway 70, two miles east of McMillian Road.

Thunderstorm Wind, Marshall

When
September 21, 6:30 PM CST to 6:32 PM CST
Where
Marshall County, 5.75 mi W of Oakland
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
34.101, -96.891

Numerous tree limbs up to three inches in diameter were downed, and a couple of trees that were approximately eight to ten feet tall were uprooted. Golf ball-size hail was also reported at this location. Monetary damages were estimated.

Hail, Murray

When
September 21, 6:40 PM CST
Where
Murray County, Sulphur
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.510, -96.970

Flash Flood, Hughes

When
September 21, 7:00 PM CST to 9:00 PM CST
Where
Hughes County, 7.87 mi WNW of Wetumka to 8.08 mi WNW of Wetumka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.290, -96.365

County roads 1190 and 3730 were closed due to high water.

Hail, Johnston

When
September 21, 7:22 PM CST
Where
Johnston County, Mill Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.400, -96.820

Thunderstorm Wind, Bryan

When
September 21, 7:30 PM CST to 7:32 PM CST
Where
Bryan County, 4.3 mi NNE of Durant Eaker Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.990, -96.380

Several power lines were downed by the severe winds. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192041, 192042, 192043, 192044, 192045, 192046, 192047, 192048, 192049, 192050, 192051, 192052.